Illinois, 2021

Winter Storm and Winter Weather in Illinois, January 30 to 31, 2021

January 30 to 31, 2021 · NWS DVN · 9 events in 9 counties and zones

A strong storm system moved into the Midwest on the afternoon of January 30, 2021. Initially, precipitation began as rain as a layer of warm air was in place aloft.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong storm system moved into the Midwest on the afternoon of January 30, 2021. Initially, precipitation began as rain as a layer of warm air was in place aloft. Over time, however, temperatures began to cool at the surface and aloft due to the falling rain, and precipitation changed to snow during the evening as a result. Some freezing rain was even measured as the transition occurred, and was most noticeable in the Cedar Rapids metro where photos showed accumulation on power lines.

Snow was widespread across the area during the morning of January 31, 2021, and all of eastern Iowa, northwest Illinois and far northeast Missouri saw some form of accumulating snow. Totals were highest in parts of east central Iowa and in north central Illinois, where locally heavy banding at times on the morning of January 31 produced higher snowfall rates. Overall, totals ranged from around 4 to 6 inches, with some locally higher amounts of 7 to 8 inches reported in Buchanan and Benton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 30, 11:49 AM CST, 11 minutes earlier.

Area forecast discussion, Jan 30, 11:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1149 AM CST Sat Jan 30 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 211 AM CST Sat Jan 30 2021

A strong storm is taking shape over the plains this morning.
Anomalous moisture levels are streaming northward over the Midwest
and that is accompanied by very mild air at the surface.  Surface
temperatures with out low clouds in place, are already surging well
into the upper 30s over western Iowa with widespread 40s over much
of Kansas through Missouri. This is the source region for our low
level air the later tonight, as low pressure wraps up and moves
through the St. Louis area.  That is an ideal track for heavy
precipitation for a winter system, and this storm, unlike the
past one, will be far enough south that a dry slot is not expected
to impact our area.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 211 AM CST Sat Jan 30 2021

Confidence in a heavy snow event have really decreased since last
night.  Given what's happening at low levels to our west (over snow
covered areas!), the confidence of snow keeping our low levels so
far below guidance that we see daytime freezing rain accumulations
of over 0.1" are also falling fast.  I do have great confidence
we'll see at last 4 if not 6 hours of moderate to heavy
precipitation with the WAA blast later this afternoon and this
evening, but the amount of snow and ice from that given the
temperatures likely in the 33 to 37 range, are not going to offer
high confidence to any winter storm impact.  Still, at this point,
there is potential for ice and snow of consequence in the north and
far east, thus I will maintain the warning for now there. To the
south, despite an inch of QPF, the marginal temperatures at the
surface and aloft do not result in much snow accumulation, though
we'll have to watch for sleet along the Highway 30 corridor.  Since
temperatures of 32 to 37 do not support significant ice accrual,
and snow amounts are now forecast to be less than 3 inches (if not
near zero) along and south of I-80 in Iowa, I will drop the
warning and go with advisory there. Later adjustments can be made
as the event evolves.

With PWAT values of 0.70 to 0.90" are record to near record for this
week of the year. Those values combined with strong forcing from the
mid level low moving overhead, will provide for moderate to heavy
precipitation.  Our far north could still be in this band when it
changes over to snow, as the mid level low moves overhead tonight.
Thus, north of Independence to Clinton to Princeton Illinois, it
looks like 3 to 6 inches of snow potential. Just south of there,
most snow in the 1 to 3 inch range should actually occur overnight
into Sunday morning, when precipitation will be much lighter.

Widespread light snow will wind down Sunday morning, with 1 to 2
inches possible.

.LONG TERM...(Sunday through Friday)
ISSUED AT 211 AM CST Sat Jan 30 2021

Key Messages:

1) Quiet weather with a warming trend for early next week.

2) Trend to a return of active weather by mid-week, still a lot of
unknowns at this point.

Sunday Night through Wednesday...

High pressure will follow behind our weekend system, and will be
slow in its trek eastward across the Mississippi River Valley. This
should lead to quiet weather across the area with temperatures
varying depending on snow cover, at least initially.

Once the high passes to our east Tuesday night, southerly flow will
quickly ramp up as the pressure gradient tightens, and will bring
milder air into the area. This will result in quite a jump in
temperatures. Current blended guidance favoring highs ranging from
the mid 30s along Highway 20, to mid 40s in west central Illinois
and northeast Missouri.

Wednesday Night through Friday...

The previously mentioned tightening pressure gradient across the
area is the result of a developing system in the central Plains,
which is forecast to track somewhere across the Mississippi River
Valley during this period.

Unfortunately, models are nowhere close to agreement on the track,
evolution or potential strength of this system. Because of this,
will stick w/ the NBM which advertises chance POPs for the area
Wednesday night through Thursday night. In this run there is quite a
bit of lean to the 12z ECMWF, which advertises a high QPF event for
the area.

Regarding p-types, difficult to nail at this point. However, there
has been a consistent signal that this will be mostly a rain event
as warmer air gets pulled into the area. Indeed, this is reflected
as well on temps, as highs Thursday are progged in the 30s to even
low 40s.

Once the system eventually passes, colder air will filter into the
area in time for next weekend. Right now, NBM is advertising highs
only in the teens for this time next weekend. Will need to further
monitor this for change, as guidance is not in best agreement right
now at when the Arctic air will be overhead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1139 AM CST Sat Jan 30 2021

A difficult forecast as a strong winter storms passes south of
area through Sunday. Precipitation will spread northward this
afternoon into this evening with light precipitation at KMLI
around 21 UTC and then to Cedar Rapids around the same time then
to KDBQ by 00 UTC. Precipitaton will begin as a mix before
changing over to all rain south of Interstate 80. Precipiation
will remain a mix at KCID and begin as all snow at KDBQ.
Precipitation will then change over from north to south around 00
UTC at KCID and then around 08 UTC at KBRL. Ceilings and
visibilities will reapildy deteroiate with IFR to LIFR conditions.
The heaviest precipitation will fall between 00 and 06 UTC this
evening. Light snow will linger through the day on Sunday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until 3 PM CST Sunday for Benton-Buchanan-
     Clinton-Delaware-Dubuque-Jackson-Jones-Linn.

     Winter Weather Advisory until 3 PM CST Sunday for Cedar-Des
     Moines-Iowa-Johnson-Louisa-Muscatine-Scott.

     Winter Weather Advisory until 3 PM CST Sunday for Henry IA-
     Jefferson-Keokuk-Washington.

IL...Winter Storm Warning until 3 PM CST Sunday for Bureau-Carroll-Jo
     Daviess-Putnam-Stephenson-Whiteside.

     Winter Weather Advisory until 3 PM CST Sunday for Henderson-
     Henry IL-Mercer-Rock Island-Warren.

MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Speck
AVIATION...Couins
Hazardous weather outlook, Jan 30, 3:25 AM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
325 AM CST Sat Jan 30 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-310930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
325 AM CST Sat Jan 30 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A winter storm will bring in widespread rain, freezing rain, and
snow to the area today. The main winter impacts from this storm
are expected to be generally north of Highway 30 in Iowa, and
north of Interstate 80 in Illinois, where 3 to 6 inches of snow
is expected to fall through Sunday morning, and around a tenth of
an inch of ice is possible.

Farther south, a short period of freezing rain is expected late
this morning and early this afternoon, followed by rain. Rain will
change to light snow overnight and continue into Sunday morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow will end towards Noon on Sunday, with less than 1 inch of
additional accumulation.

Another storm system is expected to move through the region
Wednesday night through Thursday night. It is too early to
determine the impacts from that storm at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of snow over 1 inch and ice accumulations are appreciated.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Bureau

When
January 30, 12:00 PM CST to January 31, 6:00 PM CST
Where
Bureau forecast zone
Reported by
COOP Observer
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

The COOP observer near Princeton reported 3.2 inches of snow along with freezing drizzle.

Winter Weather, Putnam

When
January 30, 12:00 PM CST to January 31, 6:00 PM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

The COOP observer in Hennepin reported 4.0 inches of snow and a glaze of ice.

Winter Weather, Henry

When
January 30, 12:00 PM CST to January 31, 6:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Snowfall reports ranged from a public report of 1.5 inches in Galva to 2.1 inches by a trained spotter in Cambridge.

Winter Weather, Mercer

When
January 30, 2:00 PM CST to January 31, 1:00 PM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Snowfall reports ranged from 1.0 inches from the COOP observer in Aledo to a public estimate of 2.0 inches 2 miles east of Griffin.

Winter Storm, Whiteside

When
January 30, 3:00 PM CST to January 31, 1:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Several spotter reports of 3 to 5 inches, with some blowing and drifting were received. Some reports of up to 0.1 inch of ice was also reported.

Winter Weather, Rock Island

When
January 30, 3:00 PM CST to January 31, 1:00 PM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The official NWS observation at the Moline-Quad Cities Airport was 3.3 inches. Other trained spotter snowfall reports ranged from 3.2 inches 1 mile southwest of Coal Valley to 3.8 inches 1 mile south southwest of Cordova.

Winter Storm, Carroll

When
January 30, 4:00 PM CST to January 31, 1:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Several spotter reports of 3 to 6 inches, with some blowing and drifting were received. Some reports of up to 0.1 inch of ice was also reported.

Winter Storm, Jo Daviess

When
January 30, 5:00 PM CST to January 31, 1:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Several spotter reports of 3 to 6 inches, with some blowing and drifting were received.

Winter Storm, Stephenson

When
January 30, 5:00 PM CST to January 31, 1:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Several spotter reports of 4 to 7 inches, with some blowing and drifting were received.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939218, 939220, 939227, 939238, 939196, 939232, 939193, 939190, 939191.